Acne is pretty much an inevitable part of growing up, but it’s certainly not an inevitable part of adulthood. Adult acne is (unfortunately) very common. It’s estimated to affect about 30 percent of women and 20 percent of men between the ages of 20 and 60. Although it's caused by everything, ranging from hormone imbalances to genetics, certain medications and drugs are known to bring about pimples. To find out if your prescription is at the root of your pimple problem, simply peruse the list below:

Birth Control Pill

Some forms of hormonal birth control have the rather unpleasant side effect of increasing sebum production, which subsequently can cause acne in women who otherwise would not suffer from this condition. Pills that contain androgen-based progestin (such as the Nuvo ring and Depoprovera shot) are the most likely culprit, The Huffington Post reported. Don’t worry, though; chances are you won’t have to choose between effective family planning and a lifetime of acne. Ironically enough, different birth control pills are known for having the exact opposite effect and actually clearing up acne problems for women, so fixing the problem may be as easy as switching your medication.

Mental Health Drugs

Bipolar disorder is estimated to affect around 2.6 percent of the adult population in America, and lithium is one of the most common drugs prescribed to combat this condition. Unfortunately, one of the antipsychotic’s biggest side effects is its annoying little habit of causing acne. Although doctors aren’t completely sure why the medicine seems to induce acne, they do have an idea why: “Lithium probably simulates in some way what the skin would experience when it has a bacterial infection,” explained Dr. Amy Derick, a dermatologist living in Illinois to Everyday Health.

For those taking this medication, the benefits from the drug may outweigh its annoying side effects. Usually a dermatologist can help figure out a plan to get the acne under control. Some medications used to treat depression, such as Lexapro and Wellbutrin are also known to have acne side effects, Livestrong reported.

Steroids

It’s no revelation that steroids cause acne. Sometimes steroids can be prescribed to women to treat a rare condition called familial angioedema, but more often than not these drugs are taken without a doctor’s orders in individuals looking to “bulk up.” A pimply face (and body) is the trademark of a regular juicer.

The reason steroids tend to cause acne is that the drug, like the birth control pill, causes hormonal changes in its users. The androgen hormones in anabolic steroids cause an increase in sebaceous gland activity. The increase in sebaceous gland activity will cause the body to produce more sebum. This increases the chances of it becoming clogged in pores, hence the onset of acne.

On top of increasing the production of sebum, steroids may also accelerate the growth of the acne causing bacteria, Propionibacterium acnes, adding to the acne’s severity. It’s advised that the best way to treat steroid-induced acne is to stop taking steroids, but this isn’t always possible. While often associated with body builders, steroids are used for a variety of ailments, such as arthritis, asthma, and severe allergic reactions. In times when you’re unable to stop taking steroids, it’s important to consult your doctor or dermatologist.

Tuberculosis Treatment

Isoniazid is one of the most popular drugs used to treat tuberculosis. Unfortunately, the drug has also been found to bring on acne in a small number of patients. Rifampicin, another tuberculosis medication, also has this odd side effect. The acne usually clears up once the drug’s course is completed, and since tuberculosis is highly deadly and acne is, at most, an inconvenience, patients are advised to not discontinue the drug because of a minor breakout.

Post-Transplant Medication

After an organ transplant, patients will need to take immunosuppressant drugs to help prevent the immune system from rejecting the new organ. Usually the medication will need to be taken throughout the lifetime of the transplanted organ. One of the most common side effects with organ transplant medicine is acne.

Thankfully, this side effect is short-term, fading on its own in time once the initial high dose of the medication is tapered down. Post-transplant medication can be switched and the dosage may be altered, but it is impossible to stop the course completely. If the acne does not fade, the patient will be advised to visit a dermatologist.